What To Do If Your Dermal Filler Procedure Goes Wrong

Dermal fillers can achieve fantastic results and when done by a properly trained and experienced practitioner, the likelihood of any complications is extremely rare. However, a quick Google search for ‘dermal filler’ will throw up dozens of media articles detailing botched dermal filler procedures. In reality, the percentage of cases where dermal filler reversals or corrections are needed is very small, and even if you do have issues, in most cases these are not permanent. Here are some tips on what to do if your dermal filler goes wrong.

Why do dermal filler procedures go wrong?

In the main, problems only arise with dermal filler through poorly trained or insufficiently experienced practitioners. Recently, there have also been an increasing number of cases where fake/counterfeit dermal fillers have led to serious complications. So, the first thing to note is that you should always do your research into the practitioner and the product they are using.

Most fillers are made using hyaluronic acid which is found in the human body and therefore tolerated well by most people. UTH has been developed to be one of the purest products on the market with the lowest levels of toxicity. Look for CE markings on the packaging which will ensure the safety of the product and that it’s genuine.

What are the normal side effects?

Normal responses to dermal filler procedures include small amounts of bleeding, swelling, tenderness, redness and bruising. All of these side effects are short-lived and should disappear within a few days.

What to do about it: take painkillers if needed. A cool compress can also help with swelling and redness. Arnica tablets can be a great way to prevent bruising, take the tablets one or two days before your procedure and this should reduce the bruising at the site considerably.

You can find out more information on dermal filler side effects in our blog here.

Misplacement/nodules following dermal fillers

Some complications can occur because dermal filler has been placed wrongly so that it does not achieve the desired effect of filling lines and wrinkles. On occasions, misplacement can also lead to nodules or blebs which are painless lumps underneath the skin, that while harmless can be unsightly.  

How to get rid of nodules from dermal filler: Contact your practitioner and they will either massage or use a warm compress to gradually remove the nodule. Alternatively, more stubborn nodules may need the dermal filler to be dissolved with hyaluronidase.

Infections from dermal fillers

Symptoms of an infection following a dermal filler procedure include pain, warmth, redness and swelling. Sometimes the affected area will gradually increase in size, in which case you need to see a doctor immediately. Other symptoms of infection include a high temperature and skin shedding.

What to do if you have an infection following dermal filler

Antibiotics can be prescribed for infections, but your practitioner may also decide to lance the area to remove the infection or once again dissolve the filler.

Occlusions

This is one of the most serious complications that can be experienced after dermal filler. It is caused by the product accidentally being injected into, or too close to, a vein or artery, thus blocking it. If you experience blanching or white spots on the skin, very severe pain, mottled skin, or when you press on the skin the colour does not return to the area, then you need to see a medical professional immediately. This suggests there is something stopping the blood supply to the skin.

Occlusions are treatable with hyaluronidase and anticoagulants. Again, occlusions are rare, especially if you are in the hands of an experienced and properly trained practitioner, but you do need to act quickly if you suspect you have one, to ensure no permanent damage is done.

Allergies and dermal filler

Allergic reactions are another thing that can go wrong with dermal filler – however, it is extremely rare and more likely that the patient will be allergic to the anaesthetic rather than the product itself. Any prolonged redness, pain, swelling and itching can be a sign of an allergy.

What to do if you think you’ve had an allergic reaction to dermal fillers

Antihistamines can treat mild allergic reactions however, you should contact your doctor straight away if any of these symptoms are extremely uncomfortable from the outset, or last longer than a week.

In most cases, extreme allergic reactions will present fairly quickly following the treatment, so an added safety measure is to choose a medically trained, prescribing professional to do your treatment. This will mean they are able to fully look after you in the rare event of an allergic reaction.

Although complications can happen with any aesthetic procedure, they are extremely rare and in the vast majority of cases, corrections or reversals are very straightforward. By using a quality product in the hands of a trained and experienced practitioner you are highly likely to see little or no side effects to your dermal filler procedure.